ITEM METADATA RECORD
Title: A venlafaxine and mirtazapine-induced serotonin syndrome confirmed by de- and re-challenge
Authors: Decoutere, Liesbeth ×
De Winter, Sabrina
Vander Weyden, Liesbeth
Spriet, Isabel
Schrooten, Maarten
Tournoy, Jos
Fagard, Katleen #
Issue Date: Oct-2012
Publisher: Springer Netherlands
Series Title: International journal of clinical pharmacy vol:34 issue:5 pages:686-688
Abstract: Case description A 85 year old woman with a history of severe depression treated with mirtazapine and venlafaxine was admitted to the hospital twice after progressive deterioration of her general condition evolving to unconsciousness. Clinicians diagnosed a metabolic encephalopathy caused by a urinary tract infection which was treated appropriately. Although mirtazapine was stopped during the first hospitalization, the patient's general practitioner restarted mirtazapine four days before readmission. During rehospitalization, she developed extreme restlessness, hyperreflexia and an increased tone in the lower limbs. She was hypertensive and tachycardic. Excessive sweating, elevated creatine kinase levels and bilateral mydriasis were noticed. Urinary analysis showed positive levels of mirtazapine and venlafaxine and both drugs were withdrawn. Symptoms resolved within 48 h after discontinuation of her antidepressants. Conclusion To our knowledge, this is the first case of the serotonin syndrome confirmed by a positive challenge, de-challenge and re-challenge.
ISSN: 2210-7703
Publication status: published
KU Leuven publication type: IT
Appears in Collections:Clinical Residents Medicine
Research Centre for Clinical Pharmacy (-)
Gerontology and Geriatrics
× corresponding author
# (joint) last author

Files in This Item:

There are no files associated with this item.

 


All items in Lirias are protected by copyright, with all rights reserved.

© Web of science